MAUDE Adverse Event Report: COOK VANDERGRIFT INC LEAD EXTRACTION LIBERATOR BEACON TIP LOCKING STYLET; DRB STYLET, CATHETER

COOK VANDERGRIFT INC LEAD EXTRACTION LIBERATOR BEACON TIP LOCKING STYLET; DRB STYLET, CATHETER
Model Number G26550
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); Foreign Body In Patient (2687)
Date of Event 01/17/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicated the information is unknown, unchanged, or unavailable.The event is currently under investigation.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available or upon completion of investigation.G5 ¿ pma/510(k): k170298 this report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Per email received on 18jan2024: she underwent a surgical procedure as an infant known as a mustard procedure, which at the time, was the accepted method of correcting the blood flow, but had the added complication of the pacemaker leads being in the left atrium and ventricle.She had a medtronic 4057 pacemaker lead placed in 1993 at 9 years old, which clearly fractured and was abandoned, requiring a new system in 2005 (la guidant 4470, lv mdt 5076).Recently, the 4470 atrial lead began malfunctioning and being pacing dependent, required another revision.The left brachiocephalic vein containing the leads was completely occluded with considerable collaterals providing blood return.Lead preparation was performed first, with dissection down to the broken fragment of the old lead, which took a considerable amount of time to locate.Liberators were placed in each lead and dr.Bashir chose not to utilize oneties for proximal support.4057 ¿ liberator lot #n199513 5076 ¿ liberator lot #n199030 4470 ¿ liberator lot #n198962 (initial) lot #n199030 x 2 (subsequent) the 5076 lead was targeted first and extracted using a combination of laser and mechanical extraction with a14fr excimer laser and an 11fr tightrail with the goal of debulking and removing some of the lead-to-lead adhesions present.The 4470 was targeted next with both devices and in the svc, the liberator came completely out of the lumen of the lead with the tip and fixation filaments appearing to remain within the lead (i have the liberator to return to cook for investigation).A second liberator was placed in the remaining lumen of the 4470, but near same point in the svc, the liberator went outside the lumen of the lead and coiled up in the svc.It was removed and we inspected the device.Although it hadn¿t been deployed yet, the beacon tip of this device was bent so we decided to get a new one instead of utilizing this one.The second subsequent liberator was placed as far distal as possible (into mid svc) and deployed.Upon mild traction with the intention to utilize an extraction tool, the lead fractured completely inside the vessel near the point of fixation and the proximal part of the lead, and the entire subsequent liberator pulled free, leaving the tip of the 4470 and the distal portion of the beacon tip behind.We then moved over to the old 4057 lead fragment and began extracting it.It was clear that there were significant lead to lead adhesions, so we thought we might be able to use these to recover the 4470 fragment.Carefully using the extraction tools to free up the 4057 in the brachiocephalic vein, we were able to free the rest of the lead under mild traction and still had the 4470 attached to it.As the lead was removed, the adhesions to the 4470 released and we ended up with the lead fragment in the previously occluded brachiocephalic vein.Over the next 90 minutes or so, we attempted to extract the lead fragment using multiple techniques and enlisted the help of ir docs.The patient started becoming hypotensive, so the decision was made to abandon the lead fragment and place a new system on the right side, with only left atrial pacing as she passed the wenkebach protocol to limit the number of leads passing the baffle in her right atrium.The left brachiocephalic is expected to occlude completely again and the lead is quite stable in the existing chronic clot with no concerns of embolization.I followed up with (b)(6) this morning ((b)(6) 2024) and the patient is doing well clinically.This incident is not expected to be reported to any regulatory body.Please also advise if there are any concerns for mri safety with the beacon tip of the liberator and possibly the compression coils remaining in the patient within the lead fragment.I will communicate any potential concerns to (b)(6).
 
Additional Manufacturer Narrative
The device was not returned for the complaint; therefore, a physical investigation could not be performed, and the customer's complaint could not be confirmed, other than by the customer's testimony.Per complaint, there was hypotension because of the extended surgery due to the device fracture.The complaint/event that was entered and reported within trackwise: "the lead fractured completely inside the vessel." per complaint information within trackwise: "the second subsequent liberator was placed as far distal as possible (into mid svc) and deployed.Upon mild traction with the intention to utilize an extraction tool, the lead fractured completely inside the vessel near the point of fixation and the proximal part of the lead and the entire subsequent liberator pulled free, leaving the tip of the 4470 and the distal portion of the beacon tip behind." the device history record (dhr) was reviewed.There were no signs that the device was nonconforming or that the device was not manufactured to current specifications.This complaint mode will be tracked, trended and monitored in cvi complaint handling and post market surveillance procedures.A risk assessment will be performed within the complaint summary tab of trackwise.G5 ¿ pma/510(k): k170298.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Per email received on 18jan2024: she underwent a surgical procedure as an infant known as a mustard procedure, which at the time, was the accepted method of correcting the blood flow, but had the added complication of the pacemaker leads being in the left atrium and ventricle.She had a medtronic 4057 pacemaker lead placed in 1993 at 9 years old, which clearly fractured and was abandoned, requiring a new system in 2005 (la guidant 4470, lv mdt 5076).Recently, the 4470 atrial lead began malfunctioning and being pacing dependent, required another revision.The left brachiocephalic vein containing the leads was completely occluded with considerable collaterals providing blood return.Lead preparation was performed first, with dissection down to the broken fragment of the old lead, which took a considerable amount of time to locate.Liberators were placed in each lead and dr.Bashir chose not to utilize oneties for proximal support.4057 ¿ liberator lot #n199513.5076 ¿ liberator lot #n199030.4470 ¿ liberator lot #n198962 (initial).Lot #n199030 x 2 (subsequent).The 5076 lead was targeted first and extracted using a combination of laser and mechanical extraction with a14fr excimer laser and an 11fr tightrail with the goal of debulking and removing some of the lead-to-lead adhesions present.The 4470 was targeted next with both devices and in the svc, the liberator came completely out of the lumen of the lead with the tip and fixation filaments appearing to remain within the lead (i have the liberator to return to cook for investigation).A second liberator was placed in the remaining lumen of the 4470, but near same point in the svc, the liberator went outside the lumen of the lead and coiled up in the svc.It was removed and we inspected the device.Although it hadn¿t been deployed yet, the beacon tip of this device was bent so we decided to get a new one instead of utilizing this one.The second subsequent liberator was placed as far distal as possible (into mid svc) and deployed.Upon mild traction with the intention to utilize an extraction tool, the lead fractured completely inside the vessel near the point of fixation and the proximal part of the lead, and the entire subsequent liberator pulled free, leaving the tip of the 4470 and the distal portion of the beacon tip behind.We then moved over to the old 4057 lead fragment and began extracting it.It was clear that there were significant lead to lead adhesions, so we thought we might be able to use these to recover the 4470 fragment.Carefully using the extraction tools to free up the 4057 in the brachiocephalic vein, we were able to free the rest of the lead under mild traction and still had the 4470 attached to it.As the lead was removed, the adhesions to the 4470 released and we ended up with the lead fragment in the previously occluded brachiocephalic vein.Over the next 90 minutes or so, we attempted to extract the lead fragment using multiple techniques and enlisted the help of ir docs.The patient started becoming hypotensive, so the decision was made to abandon the lead fragment and place a new system on the right side, with only left atrial pacing as she passed the wenkebach protocol to limit the number of leads passing the baffle in her right atrium.The left brachiocephalic is expected to occlude completely again and the lead is quite stable in the existing chronic clot with no concerns of embolization.I followed up with dr.Bashir this morning (18jan2024) and the patient is doing well clinically.This incident is not expected to be reported to any regulatory body.Please also advise if there are any concerns for mri safety with the beacon tip of the liberator and possibly the compression coils remaining in the patient within the lead fragment.I will communicate any potential concerns to dr.Bashir.
 
Additional Manufacturer Narrative
Corrected data (b)(6) 2024 ahe per the following d4 - udi: the udi information per 21cfr 803.52(c)(4) and 21 cfr 803.50(b) that is required has been added/updated to this report: d2a: drb stylet, catheter, d2b: drb, d4 model: g26550.The device was not returned for the complaint; therefore, a physical investigation could not be performed, and the customer's complaint could not be confirmed, other than by the customer's testimony.Per complaint, there was hypotension because of the extended surgery due to the device fracture.The complaint/event that was entered and reported within trackwise: "the lead fractured completely inside the vessel." per complaint information within trackwise: "the second subsequent liberator was placed as far distal as possible (into mid svc) and deployed.Upon mild traction with the intention to utilize an extraction tool, the lead fractured completely inside the vessel near the point of fixation and the proximal part of the lead and the entire subsequent liberator pulled free, leaving the tip of the 4470 and the distal portion of the beacon tip behind." the device history record (dhr) was reviewed.There were no signs that the device was nonconforming or that the device was not manufactured to current specifications.This complaint mode will be tracked, trended and monitored in cvi complaint handling and post market surveillance procedures.A risk assessment will be performed within the complaint summary tab of trackwise.G5 ¿ pma/510(k): k170298.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Per email received on (b)(6) 2024: she underwent a surgical procedure as an infant known as a mustard procedure, which at the time, was the accepted method of correcting the blood flow, but had the added complication of the pacemaker leads being in the left atrium and ventricle.She had a medtronic 4057 pacemaker lead placed in 1993 at 9 years old, which clearly fractured and was abandoned, requiring a new system in 2005 (la guidant 4470, lv mdt 5076).Recently, the 4470 atrial lead began malfunctioning and being pacing dependent, required another revision.The left brachiocephalic vein containing the leads was completely occluded with considerable collaterals providing blood return.Lead preparation was performed first, with dissection down to the broken fragment of the old lead, which took a considerable amount of time to locate.Liberators were placed in each lead and dr.(b)(6) chose not to utilize oneties for proximal support.4057 ¿ liberator lot #n199513.5076 ¿ liberator lot #n199030.4470 ¿ liberator lot #n198962 (initial).Lot #n199030 x 2 (subsequent).The 5076 lead was targeted first and extracted using a combination of laser and mechanical extraction with a14fr excimer laser and an 11fr tightrail with the goal of debulking and removing some of the lead-to-lead adhesions present.The 4470 was targeted next with both devices and in the svc, the liberator came completely out of the lumen of the lead with the tip and fixation filaments appearing to remain within the lead (i have the liberator to return to cook for investigation).A second liberator was placed in the remaining lumen of the 4470, but near same point in the svc, the liberator went outside the lumen of the lead and coiled up in the svc.It was removed and we inspected the device.Although it hadn¿t been deployed yet, the beacon tip of this device was bent so we decided to get a new one instead of utilizing this one.The second subsequent liberator was placed as far distal as possible (into mid svc) and deployed.Upon mild traction with the intention to utilize an extraction tool, the lead fractured completely inside the vessel near the point of fixation and the proximal part of the lead, and the entire subsequent liberator pulled free, leaving the tip of the 4470 and the distal portion of the beacon tip behind.We then moved over to the old 4057 lead fragment and began extracting it.It was clear that there were significant lead to lead adhesions, so we thought we might be able to use these to recover the 4470 fragment.Carefully using the extraction tools to free up the 4057 in the brachiocephalic vein, we were able to free the rest of the lead under mild traction and still had the 4470 attached to it.As the lead was removed, the adhesions to the 4470 released and we ended up with the lead fragment in the previously occluded brachiocephalic vein.Over the next 90 minutes or so, we attempted to extract the lead fragment using multiple techniques and enlisted the help of ir docs.The patient started becoming hypotensive, so the decision was made to abandon the lead fragment and place a new system on the right side, with only left atrial pacing as she passed the wenkebach protocol to limit the number of leads passing the baffle in her right atrium.The left brachiocephalic is expected to occlude completely again and the lead is quite stable in the existing chronic clot with no concerns of embolization.I followed up with dr.(b)(6) this morning ((b)(6)2024) and the patient is doing well clinically.This incident is not expected to be reported to any regulatory body.Please also advise if there are any concerns for mri safety with the beacon tip of the liberator and possibly the compression coils remaining in the patient within the lead fragment.I will communicate any potential concerns to dr.(b)(6).

Brand Name
LEAD EXTRACTION LIBERATOR BEACON TIP LOCKING STYLET
Common Device Name
DRB STYLET, CATHETER
Manufacturer (Section D)
COOK VANDERGRIFT INC
1186 montgomery lane
vandergrift PA 15690
Manufacturer (Section G)
COOK VANDERGRIFT INC
1186 montgomery lane
vandergrift PA 15690
Manufacturer Contact
timothy vogel
1186 montgomery lane
vandergrift, PA 15690
7248458621
MDR Report Key18687148
Report Number2522007-2024-00004
Device Sequence Number11525201
Product Code DRB
UDI-Device Identifier10827002265506
UDI-Public(01)10827002265506(17)260930(10)N199030
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/27/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2026
Device Model NumberG26550
Device Catalogue NumberLR-OFA01
Device Lot NumberN199030
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date02/12/2024
Supplement Report FDA Received Date06/06/2024
08/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
11FR TIGHTRAIL; 11FR TIGHTRAIL; 14FR EXCIMER LASER; 14FR EXCIMER LASER
Outcome Attributed to Adverse Event Required Intervention;
Patient Age39 YR
Patient SexFemale